Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 334, NWS Birmingham, AL

June 26, 20115 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2011, 2:35 PM CDT for 5 counties in Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2011, 2:35 PM CDT (19:35 UTC)
Expired
Jun 26, 2011, 3:15 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:10 PM CDTTSTM WND DMGJasper, ALCANOPY WAS RIPPED AND DESTROYED FROM HOMEOWNERS BACKYARD IN JASPER.
Jun 26, 3:14 PM CDTTSTM WND DMG7 E Carbon Hill, ALTREES DOWN IN SARAGOSSA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2353 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS54 KBMX 261935
SVRBMX
ALC057-075-093-127-133-262015-
/O.NEW.KBMX.SV.W.0334.110626T1935Z-110626T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SUN JUN 26 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  MARION COUNTY IN NORTHWEST ALABAMA...
  NORTHERN WALKER COUNTY IN ALABAMA...
  WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 315 PM CDT

* AT 234 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  BELMONT TO INMANFIELD...AND MOVING SOUTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HALEYVILLE...ARLEY...LYNN...HAMILTON...JASPER...CARBON HILL...
  WINFIELD AND CORDOVA.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 78...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3432 8818 3430 8713 3399 8710 3397 8713
      3392 8708 3369 8705 3367 8706 3395 8822
TIME...MOT...LOC 1934Z 353DEG 34KT 3445 8815 3422 8722

$$

27
2 follow-up statements
667 
WWUS54 KBMX 261954
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT SUN JUN 26 2011

ALC057-075-093-127-133-262015-
/O.CON.KBMX.SV.W.0334.000000T0000Z-110626T2015Z/
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
254 PM CDT SUN JUN 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WINSTON...
NORTHERN WALKER...MARION...NORTHERN LAMAR AND NORTHERN FAYETTE
COUNTIES UNTIL 315 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES NORTHEAST OF TREMONT TO FALLS CITY...MOVING SOUTH AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
  LYNN...HAMILTON...JASPER...CARBON HILL...WINFIELD...CORDOVA...
  DORA...LAKE SHORE...LAKE BUTTAHATCHEE AND POPLAR SPRINGS.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 78...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3432 8818 3430 8713 3399 8710 3397 8713
      3392 8708 3369 8705 3367 8706 3395 8822
TIME...MOT...LOC 1954Z 353DEG 34KT 3426 8812 3403 8719

$$

27
865 
WWUS54 KBMX 262007
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SUN JUN 26 2011

ALC057-075-093-127-133-262015-
/O.CON.KBMX.SV.W.0334.000000T0000Z-110626T2015Z/
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
307 PM CDT SUN JUN 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WINSTON...
NORTHERN WALKER...MARION...NORTHERN LAMAR AND NORTHERN FAYETTE
COUNTIES UNTIL 315 PM CDT...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM WESTON TO CURRY...MOVING SOUTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  JASPER...CARBON HILL...WINFIELD...CORDOVA...DORA...BRILLIANT...
  ELDRIDGE...KANSAS...LYNNS PARK AND GU-WIN.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 78...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3432 8818 3430 8713 3399 8710 3397 8713
      3392 8708 3369 8705 3367 8706 3395 8822
TIME...MOT...LOC 2007Z 353DEG 34KT 3414 8810 3391 8717

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:51 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 26, 12:51 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT SUN JUN 26 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

IMPRESSIVE OUTFLOW BOUNDARY EVIDENT ON VISIBLE SATELLITE IMAGERY
THIS MORNING...WHICH HOLDS THE BULK OF OUR ATTENTION WITH REGARD TO
THIS AFTERNOON'S FORECAST. CONDITIONS ARE BECOMING INCREASINGLY
UNSTABLE WITH DAYTIME HEATING...AND THE 12Z BMX SOUNDING POSTED A
NOT-TOO-SHABBY 1.74 INCHES OF PRECIPITABLE WATER. GIVEN THESE
FACTORS...I AM INCLINED TO BUMP UP POPS TO THE 40-50 PERCENT RANGE
IN OUR NORTHERN COUNTIES FOR THIS AFTERNOON. I'LL KEEP THE 20-30
PERCENT IN THE SOUTH...ONLY BECAUSE I AM NOT SURE HOW FAR SOUTH ANY
CONVECTION COULD GET BEFORE 00Z.

THE CHANGE TO POPS WILL BE THE ONLY BIG CHANGE WITH THIS UPDATE.
TEMPERATURES ARE CLIMBING QUICKLY...BUT PRETTY MUCH ON SCHEDULE TO
REACH HIGHS IN THE 90S.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

OUTFLOW BOUNDARY FROM EARLIER STORMS IN TENNESSEE HAS PUSHED INTO
NORTHERN ALABAMA...AND ANOTHER BATCH OF STORMS HAS DEVELOPED IN THE
WESTERN HALF OF TENNESSEE. CONDITIONS IN CENTRAL ALABAMA ARE QUITE
UNSTABLE...AND THERE IS GROWING CONFIDENCE THAT THE CURRENT AREA OF
STORMS WILL RIDE ALONG THE PREVIOUS OUTFLOW BOUNDARY AND EXPAND IN
COVERAGE THROUGH THE AFTERNOON AS IT PUSHES SOUTH. THUS...I HAVE
ENOUGH CONFIDENCE TO TRY TO TIME THE STORMS' ARRIVAL INTO BHM...
TCL...EET...AND ANB...AS INDICATED BY THE VCTS IN THE FORECAST. IF
THE STORMS DO CONTINUE TO MOVE AND DEVELOP SOUTHWARD...AND
CONFIDENCE GROWS EVEN MORE...THEN WE WILL UPDATE THE RESPECTIVE TAFS
TO GET EVEN MORE SPECIFIC ON AFFECTS AND TIMING.

OUTSIDE OF THUNDERSTORM AREAS CONDITIONS WILL BE PREDOMINANTLY
VFR...WITH CUMULUS LEVEL CLOUDS DISSIPATING AFTER DARK AND REFORMING
AFTER SUNRISE MONDAY. ANY LOCATIONS THAT GET SUBSTANTIAL RAIN THIS
AFTERNOON OR EVENING WILL HAVE AN INCREASED CHANCE OF FOG FORMATION
EARLY MONDAY MORNING.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 26, 1:08 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT SUN JUN 26 2011

ALZ011>015-017>050-271800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL LIKELY MOVE ACROSS PORTIONS OF CENTRAL
ALABAMA...BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS EVENING.  A FEW
OF THESE STORMS WILL BE STRONG TO SEVERE...POTENTIALLY PRODUCING
DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. THE STORMS WILL ALSO
PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. THE AREA
MOST LIKELY TO EXPERIENCE SEVERE STORMS IS FROM THE CITIES OF
VERNON...FAYETTE...BIRMINGHAM...AND ANNISTON...NORTHWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE AREAWIDE ON TUESDAY INTO
TUESDAY NIGHT...AS A FRONTAL BOUNDARY WILL TRY TO WORK INTO THE
AREA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING STRAIGHT-
LINE WINDS...AND HEAVY DOWNPOURS. THERE ARE STILL SOME TIMING
DIFFERENCES THAT WILL NEED TO BE MONITORED OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON AS WELL AS TUESDAY.

61

In the hours before

Local storm report, Jun 26, 10:15 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1015 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 S HEFLIN              33.62N 85.59W
06/24/2011                   CLEBURNE           AL   EMERGENCY MNGR

            TREES DOWN ALONG INTERSTATE 20.

&&

08
Special weather statement, Jun 26, 2:23 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT SUN JUN 26 2011

ALZ017-262000-
BLOUNT AL-
223 PM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT COUNTY UNTIL
300 PM CDT...

AT 219 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF BLOUNTSVILLE...MOVING EAST AT 15
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLOUNTSVILLE...
  STRAWBERRY...
  BROOKSVILLE...
  SNEAD...
  MCLARTY...

&&

LAT...LON 3420 8640 3410 8630 3407 8633 3402 8634
      3408 8670 3409 8670 3409 8668 3412 8663
      3413 8661 3418 8656 3426 8652 3426 8644
TIME...MOT...LOC 1923Z 277DEG 13KT 3416 8660

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:40 PM CDTSpecial Weather StatementBMXRussell50 min
Jun 26, 2:23 PM CDTSpecial Weather StatementBMXBlount37 min
Jun 26, 2:45 PM CDTSpecial Weather StatementBMXBarbour30 min
Jun 26, 2:53 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah52 min
Jun 26, 3:16 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Walker59 min
Jun 26, 3:21 PM CDTSevere Thunderstorm WarningBMXBlount24 min
Jun 26, 3:30 PM CDTSpecial Weather StatementBMXDeKalb30 min
Jun 26, 3:45 PM CDTSevere Thunderstorm WarningBMXBlount, Cherokee, Etowah, St. Clair45 min
Jun 26, 3:52 PM CDTSpecial Weather StatementBMXPike23 min
Jun 26, 4:03 PM CDTSpecial Weather StatementBMXBullock27 min
Jun 26, 4:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, Jefferson, St. Clair and 2 more42 min
Jun 26, 4:10 PM CDTSpecial Weather StatementBMXFayette, Lamar, Pickens, Tuscaloosa50 min
Jun 26, 4:11 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike24 min
Jun 26, 4:14 PM CDTSpecial Weather StatementBMXLee46 min
Jun 26, 4:41 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Clay, Cleburne, Coosa, Randolph and 3 more49 min
Jun 26, 4:55 PM CDTSpecial Weather StatementBMXLee50 min
Jun 26, 4:59 PM CDTSevere Thunderstorm WarningBMXChambers, Lee31 min
Jun 26, 5:04 PM CDTSpecial Weather StatementBMXRussell41 min
Jun 26, 5:28 PM CDTSevere Thunderstorm WarningBMXAutauga, Chambers, Chilton, Clay, Coosa, Elmore and 2 more47 min
Jun 26, 6:13 PM CDTSpecial Weather StatementBMXBullock, Lee, Lowndes, Macon, Montgomery, Russell47 min
Jun 26, 6:18 PM CDTSevere Thunderstorm WarningBMXLee42 min
Jun 26, 6:28 PM CDTFlash Flood WarningBMXLee3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.